Translator Disclaimer
May 2020 Lower bounds for fluctuations in first-passage percolation for general distributions
Michael Damron, Jack Hanson, Christian Houdré, Chen Xu
Ann. Inst. H. Poincaré Probab. Statist. 56(2): 1336-1357 (May 2020). DOI: 10.1214/19-AIHP1004

Abstract

In first-passage percolation (FPP), one assigns i.i.d. weights to the edges of the cubic lattice $\mathbb{Z}^{d}$ and analyzes the induced weighted graph metric. If $T(x,y)$ is the distance between vertices $x$ and $y$, then a primary question in the model is: what is the order of the fluctuations of $T(0,x)$? It is expected that the variance of $T(0,x)$ grows like the norm of $x$ to a power strictly less than 1, but the best lower bounds available are (only in two dimensions) of order $\log \|x\|$. This result was found in the ’90s and there has not been any improvement since. In this paper, we address the problem of getting stronger fluctuation bounds: to show that $T(0,x)$ is with high probability not contained in an interval of size $o(\log \|x\|)^{1/2}$, and similar statements for FPP in thin cylinders. Such statements have been proved for special edge-weight distributions, and here we obtain such bounds for general edge-weight distributions. The methods involve inducing a fluctuation in the number of edges in a box whose weights are of “hi-mode” (large).

En percolation de premier passage (PPP), on attribue des poids i.i.d. aux arêtes du réseau cubique $\mathbb{Z}^{d}$ et analyse la métrique de graphe induite. Si $T(x,y)$ dénote la distance entre les sommets $x$ et $y$, une question fondamentale est de trouver l’ordre des fluctuations de $T(0,x)$. Il est escompté que la variance de $T(0,x)$ croît comme la norme, $\|x\|$, de $x$ à une puissance strictement inférieure à $1$, mais les meilleures bornes inférieures disponibles à ce jour (et seulement pour $d=2$) sont d’ordres logarithmiques. Ce résultat a été démontré dans les années 90 et il a connu peu d’amélioration depuis. Dans ce papier, nous abordons le problème d’obtenir des bornes inférieures plus strictes, en montrant qu’avec très grande probabilité, la distance $T(0,y)$ n’est pas contenue dans un interval de taille $o(\log \|x\|)^{1/2}$. Un résultat similaire est aussi valide en percolation de dernier passage (PDP) dans des cylindres minces. Ce type de résultats qui n’avait été obtenu que pour des classes particulières de poids est ici démontré en toute généralité. Les (nouvelles) méthodes développées ici consistent à induire une fluctuation du nombre d’arêtes dans une boîte dont les poids sont en “mode-haut.”

Citation

Download Citation

Michael Damron. Jack Hanson. Christian Houdré. Chen Xu. "Lower bounds for fluctuations in first-passage percolation for general distributions." Ann. Inst. H. Poincaré Probab. Statist. 56 (2) 1336 - 1357, May 2020. https://doi.org/10.1214/19-AIHP1004

Information

Received: 2 February 2019; Revised: 7 May 2019; Accepted: 21 May 2019; Published: May 2020
First available in Project Euclid: 16 March 2020

zbMATH: 07199900
MathSciNet: MR4076786
Digital Object Identifier: 10.1214/19-AIHP1004

Subjects:
Primary: 60K35

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
22 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 2 • May 2020
Back to Top